Still itching after stopping minoxidil. Any suggestions?

I am 29 yo female. I had to stop minoxidil 5% after 3 weeks because of massive shed and horrible itching. Long story short I never really needed a treatment but was scared to death and the clinic wasn't professional and put me on it. Was never told about the shed either and my fault for trusting them. Now my problem is... I understad the shed will continue for a while, but is the itching/burning feeling on my scalp still normal after 1 month since I stopped? Thanks... I am scared, please help...

Doctor Answers 3

If you are having issues with your scalp, it is best to contact your doctor and follow up with an examination.

If you are having issues with your scalp, it is best to contact your doctor and follow up with an examination.


Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 88 reviews

Hair loss -- PRP, Progesterone, Viviscal, Rogaine, Finesteride, Spironolactone, follicular unit (FUE) hair transplantation/ARTAS

Itching should be evaluated to determine there is no cause of this.  Hair loss can be treated with more than just minoxidil.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 174 reviews

Itching after stopping minoxidil

It's hard to say without seeing your scalp. You could have itching from a "dermatitis" from the minoxidil. You could have itching from the actual shedding phenomenon. (Shedding can sometimes cause itching). But it's important to remember that there are many causes of itching. You could have itching from stress from the whole ordeal itself, you could have itching from seborrheic dermatitis. You could have itching from dozens of other reasons too. Be sure to get your iron and thyroid checked (if you haven't already) ...so that you can close that as any issue.Most likely these issues will resolve - it can take 6-9 months in many cases.See a dermatologist for guidance if things don't head in the right direction for you.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.